The phenomenon of sudden cardiac death is usually related to the worsening of existing heart conditions leading to ventricular arrhythmia (VA). One of the well-known triggers of SCD is drug-induced prolongation of the QT interval, such as that caused by Domperidone (D). Despite its risk to prolong the QT interval and associated narrow therapeutic index, D is available as an over-the-counter (OTC) drug in many countries such as Italy, Ireland, Netherlands, China, South Africa, Mexico, New Zealand and Chile to treat gastroesophageal reflux and functional dyspepsia. The present paper reports a case of SCD that occurred some hours after D self-administration in a 47-year-old female subject with mitral valve prolapse, thus, predisposed to both VA and SCD. Despite the risks related to D administration, to the best of our knowledge, this particular issue has not been discussed in the medico-legal literature. For this reason, the forensic implications of D administration are discussed focusing on issues related to the self-administration as an OTC drug (as seen in this case), administration to incapacitated subjects, prescription to patients with contraindications and the off-label drug use of D at high and hazardous concentrations to stimulate lactation.

A case of sudden cardiac death following Domperidone self-medication

Fais, Paolo;VERMIGLIO, ELISA;Laposata, Chiara;Lockwood, Robert Morgan;GOTTARDO, Rossella;DE LEO, Domenico
2015-01-01

Abstract

The phenomenon of sudden cardiac death is usually related to the worsening of existing heart conditions leading to ventricular arrhythmia (VA). One of the well-known triggers of SCD is drug-induced prolongation of the QT interval, such as that caused by Domperidone (D). Despite its risk to prolong the QT interval and associated narrow therapeutic index, D is available as an over-the-counter (OTC) drug in many countries such as Italy, Ireland, Netherlands, China, South Africa, Mexico, New Zealand and Chile to treat gastroesophageal reflux and functional dyspepsia. The present paper reports a case of SCD that occurred some hours after D self-administration in a 47-year-old female subject with mitral valve prolapse, thus, predisposed to both VA and SCD. Despite the risks related to D administration, to the best of our knowledge, this particular issue has not been discussed in the medico-legal literature. For this reason, the forensic implications of D administration are discussed focusing on issues related to the self-administration as an OTC drug (as seen in this case), administration to incapacitated subjects, prescription to patients with contraindications and the off-label drug use of D at high and hazardous concentrations to stimulate lactation.
Autopsy Long QT
Domperidone
Sudden cardiac death
File in questo prodotto:
File Dimensione Formato  
1-s2.0-S037907381500239X-main.pdf

solo utenti autorizzati

Tipologia: Documento in Post-print
Licenza: Accesso ristretto
Dimensione 231.41 kB
Formato Adobe PDF
231.41 kB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11562/927351
Citazioni
  • ???jsp.display-item.citation.pmc??? 2
  • Scopus 3
  • ???jsp.display-item.citation.isi??? 5
social impact